Maine AG Warns About Deadly Drug Combinations

Jul 4, 2014

In response to a spate of overdoses this week, Maine Attorney General Janet Mills is warning people about a deadly mixture of heroin, caffeine and fentanyl, and also about a new mixture called acetyl fentanyl.  These appear to be causing users to overdose more quickly than if they were using straight heroin. 

Mills says the danger of these chemicals cannot be overstated. She says that acetyl fentanyl has caused 100 deaths around the country in recent months.  Officials suspect  overdoses in Bangor, Lewiston and Saco this past week are linked to these new chemical combinations," Mills says.

"People who are tempted to use drugs should understand that there is simply no safe batch, no safe amount of heroin that you should put into your body," she says. "Heroin alone, or heroin laced with either fentanyl or acetyl fentanyl, or these drugs alone without heroin, can all be fatal."

The Attorney General says that fentanyl is 50 times stronger than heroin and can cause death very quickly, even in experienced users.  And Mills says that fentanyl analogs, such as acetyl fentanyl,  are even more deadly.